Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Mobile, AL

April 22, 2005Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 2005, 6:27 PM CDT for Crenshaw County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 6:27 PM CDT (23:27 UTC)
Expired
Apr 22, 2005, 7:00 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 222328
SVRMOB
ALC041-230000-
/O.NEW.KMOB.SV.W.0142.050422T2327Z-050423T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
627 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRADLEYTON...OR ABOUT 14 MILES NORTH OF LUVERNE...AND MOVING       
  EAST SOUTHEAST AT 30 MPH.

THIS STORM WILL CONTINUE TO AFFECT THE NORTHERN SECTIONS OF CRENSHAW 
COUNTY...EAST OF THE HIGHLAND HOME AREA AND FROM BRADLEYTON AREA 
NORTHWARD THROUGH 645 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3198 8628 3188 8628 3186 8617 3199 8617

$$
1 follow-up statement
000 
WWUS54 KMOB 222349
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
646 PM CDT FRI APR 22 2005

ALC041-222354-
/O.CAN.KMOB.SV.W.0142.000000T0000Z-050423T0000Z/
CRENSHAW AL-
646 PM CDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRENSHAW COUNTY HAS 
BEEN CANCELLED...

THE SEVERE STORM MOVED SOUTHEAST THROUGH THE HIGHLAND 
HOME...BRADLEYTON AREAS AND JUST NORTH OF THE PETREY 
COMMUNITY...PRODUCING GOLFBALL SIZE HAIL FOR SEVERAL LOCATIONS IN 
NORTHERN CRENSHAW COUNTY.  NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED AT 646 PM THAT THE STORM HAD MOVED EASTWARD OUT OF THE 
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR INTERIOR SOUTH 
ALABAMA THROUGH 9 PM CDT.  THIS SEVERE THUNDERSTORM WATCH INCLUDES 
CRENSHAW COUNTY.

STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS FROM THE 
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.  

LAT...LON 3198 8628 3188 8628 3186 8617 3199 8617

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 22, 3:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...SHAPING UP TO BE A BUSY
EVENING WEATHERWISE.  STRONG COLD FRONT MOVING INTO NORTHERN
MISSISSIPPI EARLIER THIS AFTERNOON PROGGED TO CONTINUE STEADY NW-SE
MOVEMENT ACROSS FCST AREA TONIGHT.  OUT AHEAD OF THE FRONT...SPC
CONTINUES WITH A MODERATE RISK OF SVR THUNDERSTORMS...WHICH ARE
ALREADY OCCURRING JUST NORTH OF FCST AREA AT THIS TIME.  EXPECT
ACTIVITY TO INCREASE IN COVERAGE OVER OUR AREA THROUGH THE NEXT
COUPLE OF HOURS...IN FACT WE ARE JUST NOW SEEING SOME INITIATION OF
CORES ALOFT OVER INTERIOR SECTIONS OF OUR AREA AS OF THIS TYPING.
SPECIAL AREA UPPER AIR SOUNDINGS TAKEN EARLIER TODAY INDICATE
PRIMARILY UNIDIRECTIONAL SHEAR OVER THE REGION...SO WHILE AN
ISOLATED TORNADO IS POSSIBLE...PRIMARY THREAT STILL LOOKS TO BE
DAMAGING WINDS.  ADDITIONALLY...WET BULB ZERO TEMPS ACROSS THE AREA
ARE IN THE 9-10 KFT RANGE...SO LARGE HAIL WILL ALSO BE LIKELY WITH
THE STRONGER STORMS THIS EVENING.  EXPECT THE FRONT TO BEGIN MOVING
INTO NORTHWESTERN ZONES BY AROUND 800 PM THIS EVENING...MOVING
ACROSS THE FCST AREA THROUGH ABOUT 200 AM SATURDAY...THEN CLEARING
THE AREA THROUGH THE REMAINDER OF THE PREDAWN HOURS SATURDAY...WITH
PCPN ENDING FROM NW-SE WITH FROPA.  BEHIND THIS COLD FRONT...COOLER
TEMPS FILTER SOUTHWARD INTO THE REGION FOR THE WEEKEND...WITH MOS
GUIDANCE SHOWING LOWS IN THE MID-UPPER 30S INLAND TO MID-UPPER 40S
CLOSER TO THE COAST.  DID NOT GO QUITE AS LOW WITH THESE MIN
TEMPS...STILL ABOVE GUIDANCE BUT SLIGHTLY COOLER THAN SURROUNDING
ZONES.  HIGHS ON SUNDAY LOOK TO BE AT LEAST 10 DEGREES COOLER THAN
NORMAL...WITH MANY AREAS NOT REACHING THE 70 DEGREE MARK.

/12
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...MADE NO CHANGES FROM PREVIOUS
PACKAGE...AS NO SIGNIFICANT CHANGES NOTED IN THIS MORNINGS GFS RUN.
HIGH PRESSURE WILL BEGIN TO DRIFT EAST ON MONDAY...WITH INCREASING
SOUTHERLY WINDS MONDAY AFTERNOON IN RESPONSE TO A DEEPENING LOW OVER
TEXAS. THE GFS KICKS THIS SYSTEM EASTWARD MONDAY NIGHT THRU EARLY
TUESDAY AND NOW DRAGS A COLD FRONT ACROSS THE AREA LATE TUESDAY.
THE GFS HAS WAFFLED BACK AND FORTH ON BRINGING THIS FRONT THRU...SO
WILL NOT JUMP TOO HIGH WITH POPS JUST YET.  HOWEVER...DID INCREASE
POPS TO 40 PERCENT FOR TUESDAY...WHICH IS STILL SLIGHTLY BELOW
GUIDANCE.  THE FRONT PUSHES EAST BY WEDNESDAY MORNING WITH HIGH
PRESSURE DOMINATING THRU THURSDAY.

/12
&&

.MARINE...AS THE FRONT DROPS SOUTHWARD...THE PRESSURE GRADIENT IS
FORECAST TO CONTINUE TO TIGHTEN THROUGH THIS EVENING...WITH SMALL
CRAFT CONDITIONS EXPECTED TONIGHT.  LOCALLY HIGHER WINDS AND SEAS
SHOULD BE EXPECTED AT TIMES TONIGHT AS A LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO MOVE SOUTH ACROSS THE MARINE AREA.
STRONG OFFSHORE FLOW IN THE WAKE OF THE FRONT WILL REQUIRE THE NEED
TO HANG ON TO SCA AT LEAST THROUGH THE MORNING HOURS SATURDAY...WITH
A MODERATE OFFSHORE FLOW LIKELY CONTINUING AT SCEC LEVELS INTO
SUNDAY...BUT DECREASING THROUGH THE EARLY PART OF NEXT WEEK.

/12
&&

.FIRE WEATHER...HAVE ALREADY ISSUED A FIRE WEATHER WATCH OVER THE
WESTERN FLORIDA PANHANDLE FOR BOTH SATURDAY AND SUNDAY...AS MUCH
DRIER AIRMASS FILTERING INTO REGION IN THE WAKE OF THE FRONT.  WILL
LIKELY BE UPGRADED TO RED FLAG WARNINGS FOR BOTH DAYS...ESPECIALLY
ON SUNDAY AFTERNOON...AS VERY LOW DEWPOINTS ADVECT SOUTHWARD.

/12
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      58  74  43  69 /  60  10   0   0
PENSACOLA   60  74  46  67 /  60  20   0   0
DESTIN      60  72  49  67 /  60  20   0   0
EVERGREEN   57  68  38  60 /  60  10   0   0
WAYNESBORO  54  70  40  64 /  60  10   0   0
CAMDEN      56  68  40  60 /  60  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TONIGHT GMZ655-675.
     FIRE WEATHER WATCH SATURDAY AND SUNDAY FLZ001>006-008.
MS...NONE.

&&

12/SHEPHERD
Hazardous weather outlook, Apr 22, 1:30 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT FRI APR 22 2005

ALZ051>060-MSZ067-075-076-230400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-GREENE-
MONROE-PERRY-WASHINGTON-WAYNE-WILCOX-
130 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY AND
TONIGHT. A COLD FRONT IS FORECAST TO MOVE INTO THE DEEP SOUTH LATER
TODAY AND PASS THROUGH THE REGION AFTER MIDNIGHT. AHEAD OF THE
FRONT...THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND
INCREASINGLY UNSTABLE AIRMASS. ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE...THE FORECAST TEMPERATURE...DEWPOINT AND WIND PROFILES WITH
HEIGHT SUGGEST THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

WITH LATE NIGHT FRONTAL PASSAGE...THUNDERSTORM ACTIVITY SHIFTS
SOUTH AND EAST OUT OF THE AREA BY AROUND SUNRISE SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS FORECAST SATURDAY AND SUNDAY AS HIGH
PRESSURE DOMINATES.

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL BE A FRONT THAT
MOVES EASTWARD OUT OF EAST TEXAS LATE MONDAY INTO TUESDAY MORNING.
THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA THEN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ON ALERT FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT.

ALZ061>064-FLZ001>006-MSZ078-079-230400-
BALDWIN COASTAL-BALDWIN INLAND-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-MOBILE COASTAL-MOBILE INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-
SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
130 PM CDT FRI APR 22 2005

.DAY ONE...TODAY AND TONIGHT...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY AND
TONIGHT. A COLD FRONT IS FORECAST TO MOVE INTO THE DEEP SOUTH LATER
TODAY AND PASS THROUGH THE REGION AFTER MIDNIGHT. AHEAD OF THE
FRONT...THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND
INCREASINGLY UNSTABLE AIRMASS. ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE...THE FORECAST TEMPERATURE...DEWPOINT AND WIND PROFILES WITH
HEIGHT SUGGEST THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

WITH LATE NIGHT FRONTAL PASSAGE...THUNDERSTORM ACTIVITY SHIFTS
SOUTH AND EAST OUT OF THE AREA BY AROUND SUNRISE SATURDAY MORNING.

DUE TO A MODERATE ONSHORE FLOW AND A FORECAST OUTGOING TIDE TODAY...
A MODERATE RISK OF RIP CURRENTS IS FORECAST FOR AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS FORECAST SATURDAY AND SUNDAY AS HIGH
PRESSURE DOMINATES.

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL BE A FRONT THAT
MOVES EASTWARD OUT OF EAST TEXAS LATE MONDAY INTO TUESDAY MORNING.
THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA THEN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ON ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 22, 6:03 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT FRI APR 22 2005

MSZ067-222345-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
603 PM CDT FRI APR 22 2005

...A STRONG THUNDERSTORM IS MOVING INTO WAYNE COUNTY...

AT 603 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF EUCUTTA...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EUCUTTA...STRENGTHFORD...WHISTLER...WOODWARDS AND BOICE THROUGH 645
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF TO 45 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
FRIDAY EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 22, 6:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CDT FRI APR 22 2005

MSZ075-076-222345-
PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND NEW AUGUSTA...
607 PM CDT FRI APR 22 2005

...A STRONG THUNDERSTORM IS MOVING INTO PERRY AND GREENE COUNTIES...

AT 603 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF TALLAHALA...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TALLAHALA...RUNNELSTOWN...MAHNED...RHODES AND NEW AUGUSTA THROUGH 645
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS TO 45 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningMOBMonroe27 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe33 min
Apr 21, 9:41 PM CDTSevere Thunderstorm WarningMOBWilcox34 min
Apr 21, 9:52 PM CDTSevere Thunderstorm WarningMOBWilcox38 min
Apr 22, 5:17 PM CDTSevere Thunderstorm WarningMOBCrenshaw28 min
Apr 22, 5:46 PM CDTSevere Thunderstorm WarningMOBCrenshaw44 min
Apr 22, 6:22 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
Apr 22, 6:54 PM CDTSevere Thunderstorm WarningMOBWilcox51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.